Alert archive / South Dakota / Wind Advisories in 2014
Wind Advisory 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Jan 3, 2014, 2:03 PM CST for 8 counties in South Dakota. It took effect at Jan 3, 2014, 6:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2014, 2:03 PM CST (20:03 UTC)
- In effect from
- Jan 3, 2014, 6:00 PM CST
- Expired
- Jan 4, 2014, 3:45 AM CST
- In force
- 10 hr
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 425 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
663 WWUS73 KABR 032003 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 203 PM CST FRI JAN 3 2014 ...STRONG AND GUSTY WINDS OVERNIGHT... .A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE AREA OVERNIGHT...BRINGING STRONG AND GUSTY NORTHWEST WINDS. AREAS OF BLOWING SNOW ARE ALSO POSSIBLE WITH THE STRONG WINDS. SDZ033>037-045-048-051-041000- /O.NEW.KABR.WI.Y.0001.140104T0000Z-140104T1200Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 203 PM CST FRI JAN 3 2014 /103 PM MST FRI JAN 3 2014/ ...WIND ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ SATURDAY. * TIMING...STRONG NORTHWEST WINDS DURING THE EVENING AND OVERNIGHT HOURS...WITH THE STRONGEST OF WINDS EXPECTED BETWEEN AROUND 10 PM CST /9 PM MST/ AND 4 AM CST /3 AM MST/. * WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH. * IMPACTS...AREAS OF BLOWING SNOW WILL ALSO ACCOMPANY THE STRONG WINDS WITH REDUCED VISIBILITY AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ TMT
1 follow-up statement
254 WWUS73 KABR 040945 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 345 AM CST SAT JAN 4 2014 SDZ033>037-045-048-051-041045- /O.CAN.KABR.WI.Y.0001.000000T0000Z-140104T1200Z/ STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...FORT PIERRE...ONIDA...PIERRE... HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON 345 AM CST SAT JAN 4 2014 /245 AM MST SAT JAN 4 2014/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND ADVISORY. GUSTY NORTHWEST WINDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA THIS MORNING. $$ SERR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 3, 11:29 AM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 3, 11:29 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1129 AM CST FRI JAN 3 2014
.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.
UPDATED THE FORECAST THIS MORNING TO ISSUE A BLIZZARD WARNING FOR
THE HIGHER TERRAIN AREA OF THE SISSETON HILLS. WEB-CAMS PLUS CALLS
TO A FEW COUNTIES INDICATE REDUCED VISIBILITIES AROUND A 1/4SM DUE
TO BLOWING SNOW. THE RAPID REFRESH SUGGEST THE STRONG WINDS
CONTINUE THROUGH AT LEAST 21Z BEFORE DIMINISHING BRIEFLY. WINDS
WILL INCREASE ONCE AGAIN LATE THIS EVENING FROM THE NORTHWEST.
WILL RUN THE BLIZZARD WARNING UNTIL 0Z...AND MAINTAIN THE WINTER
WEATHER ADVISORY FROM 0Z TO 12Z SATURDAY.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
A VERY DIFFICULT FORECAST TODAY. THE CLIPPER SYSTEM WHICH WILL BE
RESPONSIBLE FOR A WIDE ARRAY OF WEATHER CONDITIONS TODAY IS
VISIBLE IN CURRENT WATER VAPOR SATELLITE IMAGERY...NOW OVER THE
PACIFIC NORTHWEST/INTERMOUNTAIN REGION. THE ASSOCIATED SURFACE
LOW IS CENTERED AROUND THE SOUTHERN ALBERTA AND SASKATCHEWAN
BORDERS. A STRONG PRESSURE GRADIENT AHEAD OF THIS SYSTEM HAS
ALLOWED FOR SOUTHERLY WINDS AND BLOWING SNOW ACROSS PARTS OF
NORTHEAST SOUTH DAKOTA THIS MORNING. WINDS GRADUALLY SWITCH TO THE
SOUTH SOUTHWEST THIS AFTERNOON...ENHANCING WIND GUSTS IN THE LEE
OF THE PRAIRIE COTEAU. DRY AIR IN THE LOWER LEVELS WILL INITIALLY
BE PRESENT...LIMITING THE ONSET OF PRECIPITATION UNTIL LATER THIS
AFTERNOON. HOWEVER ONCE THE MODERATE TO STRONG ISENTROPIC LIFT IS
COUPLED WITH WEAK TO MODERATE UPPER LEVEL ENERGY...LIGHT
PRECIPITATION SHOULD DEVELOP ACROSS THE NORTHERN AND EASTERN CWA.
MODELS HAVE OVERALL REMAINED CONSISTENT WITH THE INITIALLY PTYPE
BEING RAIN ACROSS THE WEST AND FREEZING RAIN ACROSS THE
EAST...WITH THE JAMES RIVER VALLEY BEING THE BUFFER ZONE. VERY
LITTLE ICE ACCUMULATION IS EXPECTED...HOWEVER IT MAY BE JUST
ENOUGH TO CREATE A GLAZE ON ROADWAYS AND SIDEWALKS. THE QUICK
MOVING SYSTEM CONTINUES TO TRACK EAST ACROSS NORTH DAKOTA AND THEN
INTO NORTHERN MINNESOTA. THE ASSOCIATED COLD FRONT WILL THEN PLOW
ACROSS THE CWA. NORTHWEST WINDS INCREASE IN THE COLD AIR ADVECTION
AND SUBSIDENCE REGIME. THE BUFKIT MOMENTUM TRANSFER TOOL HAS BEEN
CONSISTENTLY PINGING 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER.
LIGHT SNOW IS POSSIBLE AT THE SAME TIME. THIS HAS THE POTENTIAL TO
CAUSE NEAR ZERO VISIBILITIES ACROSS NORTHERN SOUTH DAKOTA. AS FOR
HEADLINES...FELT THAT WE NEEDED SOMETHING TO HIGHLIGHT THESE
RAPIDLY CHANGING CONDITIONS TODAY. NOT OVERLY CONFIDENT IN HOW THE
SYSTEM IS GOING TO PLAY OUT...SO FOR NOW JUST EXTENDED THE WINTER
WEATHER ADVISORY FOR NORTHEAST SOUTH DAKOTA UNTIL 00Z SATURDAY.
THIS WILL COVER BLOWING SNOW THIS MORNING AND THEN PTYPE ISSUES
THIS AFTERNOON. THEN ADDED AN ADVISORY FROM 00Z TO 12Z SATURDAY
ACROSS THE NORTHERN CWA TO ADVISE PEOPLE OF THE LIGHT
SNOW...STRONG NORTHWEST WINDS...AND POSSIBILITY OF REDUCED
VISIBILITY. THIS IS THE FIRST GUESS...GIVING SUBSEQUENT SHIFTS
THE CHANCE TO MODIFY OR UPGRADE IF NECESSARY. THE ONLY OTHER ISSUE
IS THAT COUNTIES NOT CURRENTLY IN AN ADVISORY MAY BE PUSHING WIND
ADVISORY CRITERIA TONIGHT...SOMETHING THAT MAY NEED TO BE ADDED
LATER.
LOW PRESSURE QUICKLY MOVES EAST AS A 1050 MB HIGH MOVES IN FROM
THE NORTHWEST. WITH THE VERY TIGHT PRESSURE GRADIENT BETWEEN THE
TWO SYSTEMS...LEFT THE BLOWING SNOW MENTION THROUGH THE SATURDAY
FORECAST...HOWEVER THIS WILL BE HIGHLY DEPENDENT ON THE CONDITIONS
THAT OCCUR TODAY. THE MAIN THEME FOR THE REST OF THE FORECAST IS
COLD TEMPERATURES. FALLING TEMPERATURES ON SATURDAY COMBINED WITH
THE NORTHWEST WINDS WILL ALLOW APPARENT TEMPERATURES TO GRADUALLY
DROP INTO THE 20S BELOW ZERO....REACHING THE 30S BELOW ZERO BY
SUNDAY MORNING...AND PLUMMETING TO THE 40S BELOW ZERO SUNDAY
NIGHT.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
TEMPERATURES ARE THE MAIN CHALLENGE FOR THE LONG TERM FORECAST.
THE LONG STANDING POSITIVE PNA PATTERN ACROSS THE CONUS APPEARS
AS IF IT WILL CONTINUE THROUGH THE LONG TERM. THE MID LEVEL STARTS
OUT QUITE AMPLIFIED/MERIDIONAL BUT THEN TRANSITIONS TO A BIT
FLATTER PATTERN TOWARD THE END OF THE PERIOD. THE SUNDAY NIGHT
THROUGH MONDAY NIGHT TIME PERIOD STILL FEATURES A MAJOR PUSH OF
POLAR AIR WITH H85 TEMPERATURES STILL PROGGED TO DROP TO NEAR
-35F...SOME OF THE COLDEST AIR WE HAVE SEEN IN QUITE SOME TIME.
WIND CHILLS WILL BE BRUTALLY COLD COME SUNDAY AND SUNDAY NIGHT
WITH -50F READINGS QUITE LIKELY. MEANWHILE PREDICTING LOWS
THROUGH THE TIME PERIOD IS TOUGH. CAA/BOUNDARY LAYER MIXING WILL
PROBABLY KEEP THEM WARMER THAN OTHERWISE EXPECTED FOR MONDAY
MORNING...BUT SOME NEAR -30F READINGS WILL STILL BE POSSIBLE.
TUESDAY MORNING WILL ALSO BE COLD BUT THE BRUNT OF THE COLD AIR
WILL ALREADY HAVE TRANSITIONED EAST...BUT LOWS SHOULD STILL BE IN
THE 20S BELOW ZERO. AFTER THAT A WARM UP IS EXPECTED...HOWEVER
TEMPERATURES WILL STILL BE WELL BELOW NORMAL.
AS FOR PCPN...GFS ENSEMBLE POPS AND THE LATEST DETERMINISTIC RUNS
ONLY SHOW FLEETING CHANCES FOR MEASURABLE PCPN...THUS WILL KEEP
DRY GOING IN THE FORECAST. HOWEVER WILL KEEP IN MIND THAT
NORTHWEST FLOW IS ALWAYS TRICKY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS WILL PREVAIL ACROSS THE WESTERN AND CENTRAL
PORTIONS OF THE CWA THROUGH THE AFTERNOON HOURS. STRONG WINDS
ACROSS THE EAST WILL AID IN REDUCED VSBYS IN BLOWING SNOW...MAINLY
ALONG THE SISSETON HILLS REGION. WINDS WILL SHIFT AROUND TO THE
NORTHWEST DURING THE OVERNIGHT HOURS...WITH REDUCED VSBYS IN
BLOWING SNOW BECOMING AN ISSUE ACROSS THE ENTIRE CWA. LOOK FOR THE
WINDS TO DIMINISH AND VSBYS TO IMPROVE AROUND SUNRISE ON SATURDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
6 AM CST /5 AM MST/ SATURDAY FOR CAMPBELL-CODINGTON-CORSON-
DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-MARSHALL-MCPHERSON-
POTTER-ROBERTS-WALWORTH.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR CODINGTON-DAY-
DEUEL-GRANT-MARSHALL-ROBERTS.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BROWN-CLARK-
HAMLIN-SPINK.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SD
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jan 3, 3:59 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CST FRI JAN 3 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CST FRI JAN 3 2014 /259 AM MST FRI JAN 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MIXED PRECIPITATION IS POSSIBLE TODAY ACROSS THE REGION...BUT ESPECIALLY IN THE NORTHEAST PART OF SOUTH DAKOTA. BLOWING SNOW COULD OCCUR IN THE NORTHEAST TODAY...AND ACROSS THE ENTIRE AREA TONIGHT AS WINDS SHIFT TO THE NORTH AND TURN GUSTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD TEMPERATURES AND BRUTALLY COLD WIND CHILLS ARE EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A POLAR AIRMASS FLOWS SOUTH INTO THE AREA. WIND CHILLS AS COLD AS 50 BELOW ZERO ARE EXPECTED. AREAS OF BLOWING SNOW WILL ALSO BE POSSIBLE DUE TO GUSTY NORTH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:57 AM CST | Winter Weather Advisory | ABR | Campbell, Codington, Corson, Day, Deuel, Dewey and 8 more | 29 hr |
| Jan 3, 9:00 AM CST | Blizzard Warning | ABR | Codington, Day, Deuel, Grant, Marshall, Roberts | 9 hr |
| Jan 3, 5:45 PM CST | Winter Weather Advisory | ABR | Campbell, Edmunds, Faulk, McPherson, Potter, Walworth | 10 hr |
Nearby
Wind Advisories in South Dakota, 2014Every wind advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.